Delirium induced by levofloxacin.
J Clin Neurosci. 2019 Jun 06;:
Authors: Odeh M, Kogan Y, Paz A, Elias N
Delirium is the most frequent complication of hospitalization for elders and a potentially devastating problem. It is accompanied by high morbidity and mortality rate, and despite sensitive methods for its detection, delirium often is unrecognized and is missed by clinicians in up to 70% of delirious patients. Medications are considered one of the most common causes of delirium with sedatives, narcotics, dihydroperidines, antihistamines, and anticholinergics are most often implicated in its causation. Antibiotic-induced delirium has been infrequently reported where cephalosporins and macrolides are implicated in the majority of cases published. Delirium associated with fluoroquinolones has rarely been reported, and to the best of our knowledge only eight cases of levofloxacin-induced delirium have been described until yet in the medical literature, two of which from our medical ward. We describe another case of delirium associated with levofloxacin treatment in an elderly patient who was hospitalized in our medical ward for acute bronchitis. Description of three cases of levofloxacin-induced delirium from one medical ward (ours) and the other six from the rest of the world reflects the extreme under-recognition and under-diagnosis of drug-induced delirium generally, and levofloxacin-induced delirium specifically by physicians world-wide. It also seems likely that this severe and potentially fetal adverse effect of levofloxacin is much more common than previously reported. The present case and the other previously reported emphasize the urgent need of much more awareness by physicians to the occurrence of this serious but preventable and potentially reversible CNS complication of levofloxacin.
PMID: 31178301 [PubMed - as supplied by publisher]